What can you do if your medications cause weight gain?
- 2 Minutes Read
Do certain medications possibly cause you weight gain? And more importantly, what can you do now to take the weight off?
You watch what you eat and make it a point to exercise every week. Then why doesn't the scale reflect your hard work? Your prescription medications may cause the weight gain, working against your efforts and making it harder for you to lose weight. Check out these common culprits.
Medications such as steroids, certain antidepressants, some antihistamines, and even birth control pills can increase your appetite. If you tend to eat in response to hunger, you may notice the scale starting to rise as you eat more to satisfy this new appetite level.
Corticosteroids–often referred to as steroids or medicines that reduce swelling and inflammation–have two impacts on weight. For many people, they can cause an increase in appetite. They may also cause the body to redistribute fat to the stomach area. Many people notice increased stomach size faster than weight gain in other body areas.
Some medications leave you feeling tired and unmotivated. It can be harder to get out and exercise when you feel run down with fatigue. However, if you continue to eat and drink the same way you always have and burn fewer calories from less activity, you will gain weight.
Sometimes, although not common, a medication will actually lower a person’s metabolic rate. In this case, total calories burned are lower due to depressed metabolism. Beware of the impact on your energy level. You may have little energy, resulting in less motivation to stay active. Besides, you may search for an energy boost by eating more, which can have an even greater effect on creating a calorie surplus.
To learn about which medications may be causing weight gain: https://obesitymedicine.org/medications-that-cause-weight-gain/
You gain weight if you eat more calories than your body needs or burns. Tracking helps you keep calorie intake and calories burned on target. MyNetDiary makes it easy to figure out how many calories your body needs each day and how many calories you actually eat.
Make sure to get enough protein and non-starchy vegetables at each meal. Both plant- and animal-sourced protein and fiber can help fill you up using fewer calories. Also, try to avoid liquid calories and refined carbs and sweets. These foods are high in calories and not very filling or nutritious.
Be sure to talk with your doctor if you suspect your medication causes your weight gain. While it can be tempting to stop medication cold turkey because you see sudden weight gain, it is not recommended. Ending medications suddenly could be risky. Instead, talk to your doctor about other possible options. For example, you can maybe switch to a lower dose of the same medication or find a comparable drug that doesn’t have the same impact on your weight.
It can be challenging to distinguish between weight gain caused by medications from other causes like subtle diet and lifestyle shifts. MyNetDiary is here to help you figure out what is going on with your weight!
Have you been dieting and exercising but not losing weight? Try these proven strategies!
Lose weight and keep it off by learning how to tell if you are truly hungry
Does your home environment encourage mindless eating? Learn how to alter food cues for weight-loss success
Reviewed and updated by Brenda Braslow, MS, RDN, LDN, CDCES on December 22, 2022.
Still new to MyNetDiary? Learn more today by downloading the app for FREE.Diabetes->Medications Weight Gain->Unwanted Weight Gain